Alert archive / North Dakota / Flash Flood Watches in 2008
Flash Flood Watch 1, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood watch at Aug 11, 2008, 3:53 AM CDT for 16 counties in North Dakota. It took effect at Aug 11, 2008, 4:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2008, 3:53 AM CDT (08:53 UTC)
- In effect from
- Aug 11, 2008, 4:00 AM CDT
- Expired
- Aug 11, 2008, 7:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
- Flood severity
- None
Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 3:24 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 11, 3:24 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 324 AM CDT MON AUG 11 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... THE MAIN FORECAST CONCERN IS THREAT OF HEAVY RAIN TODAY. CURRENTLY A TROUGH OF LOW PRESSURE EXTENDS FROM A LOW OVER NORTHERN ALBERTA/SASKATCHEWAN TO A LOW AT THE BORDER OF ND/SD/MT/WY. A LOW LEVEL JET AHEAD OF THIS TROUGH EXTENDED FROM THE SOUTHERN PLAINS NORTHWARD THROUGH THE DAKOTAS AND INTO NORTHERN SASKATCHEWAN. SURFACE DEWPOINTS IN THE 60S AND H850 DEWPOINTS IN THE 50S EXTENDED ALL THE WAY INTO NORTHERN SASKATCHEWAN. ONGOING THUNDERSTORM ACTIVITY AHEAD OF THE TROUGH WAS PRODUCING HEAVY RAINFALL IN THIS VERY WARM AND HUMID ENVIRONMENT. THE MODELS ARE IN GOOD AGREEMENT TODAY AND INDICATE A VORT MAX THAT BEGINS OVER WESTERN SOUTH DAKOTA YESTERDAY EVENING AND STRENGTHENS AND MOVES NORTHEASTWARD INTO SOUTH CENTRAL NORTH DAKOTA BEFORE 12Z THIS MORNING. THIS FEATURE IS PROGGED TO MOVE INTO EASTERN NORTH DAKOTA BY LATE AFTERNOON/EVENING. ALONG WITH ONGOING THUNDERSTORM ACTIVITY OVER NORTH DAKOTA...RECENT NEW DEVELOPMENT HAS OCCURRED IN NORTH CENTRAL SOUTH DAKOTA - SUGGESTING THAT THE STRENGTHENING VORT MAX IS IN GOOD PLACEMENT/TIMING BY THE MODELS. THE MODELS GENERATE HEAVY PRECIPITATION AMOUNTS FOR CENTRAL AND EASTERN NORTH DAKOTA TODAY. IN LIGHT OF THE PAST FEW THUNDERSTORM EVENTS OF LATE WHERE AREAL FLOOD ADVISORIES AND A COUPLE OF FLASH FLOOD WARNINGS HAVE BEEN ISSUED IN CENTRAL AND SOUTHWESTERN NORTH DAKOTA...AND IN COLLABORATION WITH SURROUNDING FORECAST OFFICES...WILL ISSUE A FLASH FLOOD WATCH TODAY FOR THE EASTERN HALF OF MY COUNTY WARNING AREA. ALTHOUGH FORECAST BASIN-WIDE AVERAGES OF PRECIPITATION TODAY RANGE FROM HALF AN INCH TO 1.5 INCHES...THERE WILL LIKELY BE MANY LOCALES THAT WILL RECEIVE 2 TO 4 INCHES OR MORE OF RAINFALL IN RELATIVELY SHORT TIME PERIODS WITH BRIEF HEAVY DOWNPOURS. THE MAIN UPPER LOW OVER ALBERTA WILL KICK OUT A SHORTWAVE THAT IS CURRENTLY OVER EASTERN MONTANA AND MOVE IT THROUGH NORTH DAKOTA TODAY. THIS FEATURE IS ASSOCIATED WITH CURRENT THUNDERSTORM ACTIVITY IN EASTERN MONTANA THAT IS MOVING TOWARD WESTERN NORTH DAKOTA BEHIND THE SURFACE TROUGH. THIS SHORTWAVE/VORT MAX IS PROGGED TO MOVE EAST ACROSS NORTH DAKOTA TODAY AND WILL PUSH THE SURFACE TROUGH EASTWARD AS WELL. THE TROUGH SHOULD BE IN EASTERN NORTH DAKOTA BY EVENING...WITH DRY AIR MOVING IN FROM THE WEST AND CLEARING SKIES FROM WEST TO EAST TONIGHT. TUESDAY AND WEDNESDAY THE MODELS BRING THE UPPER LOW EASTWARD SLOWLY FROM ALBERTA TOWARDS MANITOBA. THE NEXT SHORTWAVE EXPECTED FROM THIS SYSTEM IS PROGGED TO ARRIVE IN WESTERN NORTH DAKOTA WEDNESDAY EVENING AND SPREAD TO CENTRAL NORTH DAKOTA WEDNESDAY NIGHT. HAVE KEPT A SLIGHT CHANCE OF THUNDERSTORMS MENTIONED FOR WEDNESDAY NIGHT. TEMPS SLIGHTLY BELOW AVERAGE TODAY WITH PLENTY OF CLOUD COVER AND OCCASIONAL THUNDERSTORMS. SEASONABLE TEMPS ON TUESDAY AND WEDNESDAY WITH HIGHS IN THE 80S AND LOWS IN THE 50S. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... LATEST GFS AND ECMWF HAVE BEGUN TO CONVERGE ON A SOLUTION WITH REGARD TO THE MIDDLE/UPPER LEVEL LOW UNDERCUTTING A NORTHERN MANITOBA BLOCKING RIDGE. THEY BOTH NOW BRING A DEEP CLOSED LOW ACROSS NORTH DAKOTA THURSDAY INTO FRIDAY...THOUGH THEY CONTINUE TO DISAGREE ON TIMING AND LOW TRACK. PER NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER PREFERENCE...HAVE CONTINUED TO SUPPORT A BLEND OF THE TWO MODELS...SINCE THEIR ENSEMBLE MEMBERS SUGGEST THAT BOTH ARE WITHIN THE REALM OF POSSIBILITY. ONCE AGAIN...NORTH DAKOTA WILL FIND ITSELF ON THE EAST SIDE OF A NORTHERN ROCKIES UPPER LEVEL RIDGE...WHICH MEANS NORTHWEST FLOW ALOFT AND STRONG MIDDLE LEVEL CAPPING. DISTURBANCES TOPPLING OVER THE RIDGE MAY BE ABLE TO IGNITE SOME CONVECTION...BUT STORMS WILL LIKELY FIND THEMSELVES IN AN ENVIRONMENT NOT CONDUCIVE TO SUSTAINED CONVECTION. ADDITIONALLY...TIMING MIDDLE LEVEL SHORTWAVES IN FAST FLOW ALOFT IS NEARLY IMPOSSIBLE AT THIS TIME RANGE. SO...HAVE KEPT THINGS DRY AFTER FRIDAY WHEN THE HEIGHT RISES SPREAD INTO THE AREA. TEMPERATURES OVER THE AREA SHOULD BE BELOW CLIMATOLOGY - THANKS TO OVERCAST SKIES AND PRECIPITATION - UNTIL THE LOW MOVES SOUTHEAST ON FRIDAY. THEN...TEMPERATURES SHOULD BE CLOSER TO CLIMATOLOGY. && .AVIATION... A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS IS FORECAST TO TRUDGE EASTWARD AND BE IN IN EASTERN NORTH DAKOTA BY SUNSET MONDAY EVENING. AHEAD OF THE STORM...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING AND EXPECTED TO CONTINUE. IN FACT...ONCE THE SUN RISES THIS MORNING THERE WILL LIKELY BE INTENSIFICATION OF ONGOING CONVECTION. ALSO...EXPECT REDEVELOPMENT OF THUNDERSTORMS ALONG THE ASSOCIATED COLD FRONT AFTER NOON. VERY HEAVY RAIN IS EXPECTED WITH THESE THUNDERSTORMS...SO CEILINGS AND VISIBILITIES MAY DIVE INTO THE IFR CATEGORY PERIODICALLY UNTIL THE FRONT PASSES. SHOWERS ARE POSSIBLE BEHIND THE FRONT...BUT EXPECT THAT INTENSITY AND AREAL COVERAGE WILL BE FAR LESS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ003-011- 021. FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ004-005-012-013- 022-023-025-035>037-046>048-050-051. && JV/SCHECK
Hazardous weather outlook, Aug 10, 5:53 AM CDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 553 AM CDT SUN AUG 10 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:30 PM CDT | Areal Flood Advisory | BIS | Billings, Stark | 3 hr |
| Aug 10, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Aug 10, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 55 min |
| Aug 10, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 59 min |
| Aug 10, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Mountrail, Renville, Ward | 61 min |
| Aug 11, 10:07 AM CDT | Areal Flood Advisory | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 4 hr |
| Aug 11, 1:08 PM CDT | Tornado Warning | BIS | Burleigh | 37 min |
| Aug 11, 1:35 PM CDT | Tornado Warning | BIS | Emmons, Morton | 25 min |
| Aug 11, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 41 min |
| Aug 11, 3:16 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Aug 11, 3:30 PM CDT | Areal Flood Advisory | BIS | Dickey, McIntosh | 3 hr |
| Aug 11, 3:40 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 35 min |
| Aug 11, 4:13 PM CDT | Tornado Warning | BIS | Sheridan | 32 min |
| Aug 11, 4:23 PM CDT | Tornado Warning | BIS | McHenry | 37 min |
| Aug 11, 4:45 PM CDT | Tornado Warning | BIS | McHenry | 30 min |
| Aug 11, 5:40 PM CDT | Tornado Warning | BIS | Pierce | 35 min |
Nearby
Flash Flood Watches in North Dakota, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.